Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 187, NWS Indianapolis, IN

April 12, 2019Gibson County, Knox County, Posey County, Indiana; 4 counties in Illinois

NWS Indianapolis, IN issued this river flood warning at Apr 12, 2019, 9:56 AM CDT for Gibson County, Knox County, Posey County, Indiana; 4 counties in Illinois. It took effect at Apr 16, 2019, 12:00 AM CDT. It was in force for 27 days.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 9:56 AM CDT (14:56 UTC)
In effect from
Apr 16, 2019, 12:00 AM CDT
Expired
May 13, 2019, 6:36 AM CDT
In force
27 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Edwards County, IL, Gallatin County, IL, Wabash County, IL, White County, IL, Gibson County, IN, Knox County, IN, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 14 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Mount Carmel (MCRI2). The gauge peaked at 24.63 ft at Apr 28, 2019, 2:00 PM CDT.

actionminormoderate1015202504/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/14
Action stage
11 ft
Minor stage
19 ft
Moderate stage
25 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03377500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 12, 9:35 AM CDT, 21 minutes earlier.

Area forecast discussion, Apr 12, 9:35 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1035 AM EDT Fri Apr 12 2019

.UPDATE...
Aviation sections updated

&&

.SYNOPSIS...
Issued at 414 AM EDT Fri Apr 12 2019

Rain and storms will impact the region early this morning as a
cold front sweeps through the area. Sunshine will return this
afternoon with high pressure building in. The high will bring dry
and cool weather through Saturday. A strong low pressure system
will lift out of the lower Mississippi Valley Saturday night and
across the region Sunday...bringing widespread rain and
potentially strong storms. Dry and cooler weather will return for
the first part of the work week but another strong storms system
will bring rain and thunderstorms to the Ohio Valley late
Wednesday into Thursday.

&&

.NEAR TERM /This Afternoon/...

Issued at 948 AM EDT Fri Apr 12 2019

Surface analysis late this morning shows deep low pressure in
place across Minnesota...with Broad cyclonic flow over the Great
Lakes and Indiana. A cold front had exited Central Indiana and was
found over Western Ohio. Radar shows showers associated with the
cold front were exiting the state. GOES16 shows a stream of gulf
moisture still streaming across Indiana...but the best forcing was
near the front...thus we had mainly some high cloud in place
across Indiana. the back edge of cloud cover was found near the
Wabash.

Forecast soundings and Time heights show subsidence and dry air
working into the state this afternoon. This seems reasonable given
the expected progression of the surface low to the northeast and
the eastward progression of the cold front and stream of high
clouds. By mid afternoon...mostly sunny skies should arrive across
the state. Thus have trended to an over dry day across Central
Indiana...with a decreasing cloudiness trend. Given the cold air
advection ongoing along with cooler air upstream...in the
40s...trended highs a bit cooler than the forecast builder blends.

&&

.SHORT TERM /Tonight through Sunday Night/...
Issued at 414 AM EDT Fri Apr 12 2019

Forecast challenges focus on widespread and locally heavy rainfall
returning to the region as soon as Saturday evening and continuing
into Sunday as the pattern remains active.

Quiet start expected to the weekend as the aforementioned high
pressure drifts across the Ohio Valley through the first half of
Saturday. Continued dry air and subsidence over the region will
maintain mostly clear skies tonight into Saturday with a slow
increase in clouds from the south as low pressure organizes over
Texas. May see a few showers sneak into the southern counties late
Saturday but the airmass will take some time to saturate.

Primary focus for the second half of the weekend will be on the
return of wet and unsettled weather as an impressive upper low will
strengthen and close off over the Texas Panhandle Saturday as it
kicks out of the southern Rockies. This system will be the catalyst
for producing the aforementioned surface wave over Texas which will
rapidly strengthen as it moves into the Arklatex region by Saturday
evening. While the system will be responsible for what is likely to
be a fairly substantial threat for severe weather over the lower
Mississippi Valley Saturday afternoon and night...the location and
track of the upper low will promote a diffluent southwest flow aloft
which will enable a rapid advection of moisture into the Ohio Valley
Saturday night and Sunday morning aided by a strong low level jet
preceding the rapidly deepening surface wave tracking towards the
area.

Rain will overspread the region from the south Saturday evening but
the threat for heavier rainfall and convection will accompany the
approach of the low predawn Sunday into Sunday morning. Precipitable
water values rise to between 1.25 and 1.5 inches by mid morning
Sunday and with diffluence noted aloft...strong lift through the
boundary layer and deep moisture...locally heavy rainfall is
anticipated Sunday morning as the low tracks into the Ohio Valley.
An increasing convective component will be in play as well as the
day progresses with the low most likely to track across central
Indiana. Model soundings are suggestive of some surface heating near
and southeast of the track of the low Sunday afternoon with an axis
of instability settling across the southeast half of the forecast
area. Could see a few strong storms as the low tracks through during
the afternoon with perhaps a low end severe threat for a short
period as well with steepening lapse rates through about 850mb.
Potential is there for 1 to 2 inches of rain across much of the area
by Sunday evening.

The low will track northeast into the eastern Great Lakes Sunday
night with boundary layer flow transitioning to northwest on the
back side of the system. Rain showers will linger Sunday night
before gradually ending from west to east late. Critical thicknesses
fall with a possibility that a few snowflakes may mix in over
northern counties at the tail end of the precipitation. Confidence
remains quite low in this potential and have chosen to leave any
mention of snow out of the forecast at this time.

Temps...expecting temperatures overall through the period to reside
at near to slightly below normal levels for mid April. Split model
guidance for Saturday as highs will range from the upper 50s to
lower 60s. Likely to be a sharp temperature gradient across the
forecast area Sunday that will hinge on the specific track of the
low pressure. Have highs ranging from the lower 50s over the
northern Wabash Valley to potentially near 70 in the far southeast.
Lows tonight and Saturday night will largely remain in the 40s with
potential for mid and upper 30s Sunday night as colder air spills
into the region behind the departing low.

&&

.LONG TERM /Monday through Thursday/...
Issued at 245 AM EDT Fri Apr 12 2019

Ensembles indicate a progressive nature to the main weather
features during this period. Trough that is expected to affect the
area near the tail end of the short term will be moving off to the
northeast on Monday. Upper ridging will pass through the local
area towards the middle of next week, as another deep trough moves
into the Plains.

Ensembles in agreement that the precipitation threat from this
weekend system will have ended by Monday. Will go with a dry
forecast for Monday and Tuesday, with the upper ridge building
in.

Will bring in PoPs for next Wednesday and Thursday, given the
approach of the next trough. At this time, it appears the highest
precipitation threat will be next Thursday.

&&

.AVIATION /Discussion for the 121500Z IND Taf update/...

VFR conditions will continue. Clearing should arrive across the
Taf sites by early afternoon as the cold front and cloud shield
continue to edge eastward. No significant changes to the ongoing
Tafs.

Previous Discussion Below

/Discussion for the 121200Z TAFS/...
Issued at 631 AM EDT Fri Apr 12 2019

Short term model data and radar loop suggests lingering rainfall
will diminish across the terminals by the mid morning hours.

Otherwise, areas of MVFR ceilings 012-025 expected to scatter out
towards the midday hours as significant sinking/drying of the air
mass takes place by afternoon.

Surface winds 220-250 degrees at 7-11 kts early this morning will
increase with time, resulting in frequent gusts in excess of 30
kts by midday and on into the afternoon hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Puma
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/JP
Hazardous weather outlook, Apr 12, 3:19 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 AM EDT Fri Apr 12 2019

INZ021-028>031-035>049-051>057-060>065-067>072-131000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
419 AM EDT Fri Apr 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms early this morning. Windy today.

Hazards: Gusty winds peaking at 40-50 mph and lightning with storms
this morning. Wind gusts at 30 to 40 mph at times later today.

Timing: Storms through 8 am. Strong winds throughout the day...
peaking during the afternoon before diminishing this evening.

Discussion: Rain and storms are expected early this morning as a cold
front sweeps through the area. High pressure will build in for this
afternoon and tonight with dry weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms are possible over the southeast half of
central Indiana Sunday and a few may be strong. Locally heavy
rainfall is expected late Saturday night and Sunday with 1 to 2
inches possible.

Discussion: Strong low pressure will track through the Ohio Valley
Sunday bringing rain and storms to the region for the second half of
the weekend. Another storm system will impact the region late
Wednesday into Thursday with rain and scattered thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Apr 12, 4:45 AM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
545 AM EDT FRI APR 12 2019

INZ049-057-065-121015-
Rush IN-Decatur IN-Henry IN-
545 AM EDT FRI APR 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR RUSH...NORTH CENTRAL DECATUR AND
SOUTHEASTERN HENRY COUNTIES UNTIL 615 AM EDT...

At 545 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 17 miles east of Shelbyville, moving northeast at 60
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rushville, Lewisville, Milroy, Glenwood, Straughn, New Salem, Mays
and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 8522 3979 8522 3979 8530 3950 8530
      3939 8543 3951 8561 3981 8538 3988 8521
TIME...MOT...LOC 0945Z 220DEG 52KT 3953 8544

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:27 AM CDTSpecial Weather StatementINDClay, Montgomery, Tippecanoe63 min
Apr 12, 1:08 AM CDTSpecial Weather StatementINDBoone, Clinton, Greene, Hendricks, Howard, Morgan and 2 more52 min
Apr 12, 1:57 AM CDTSpecial Weather StatementINDBrown, Hamilton, Howard, Johnson, Madison, Marion and 3 more63 min
Apr 12, 4:45 AM CDTSpecial Weather StatementINDRush30 min
Apr 12, 9:56 AM CDTRiver Flood WarningINDGreene, Monroe, Owen21 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDDaviess, Greene, Knox21 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDDaviess, Greene, Knox21 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike24 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike28 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDGibson, Knox29 days
Apr 12, 9:56 AM CDTRiver Flood WarningINDParke, Vermillion, Vigo60 hr
Apr 12, 9:56 AM CDTRiver Flood WarningINDKnox49 hr

Nearby

River Flood Warnings in Illinois, 2019River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.